Thrombotic events and janus kinase inhibitors
Mark Genovese, Professor of Medicine and Director of the Rheumatology Clinic in the Division of Immunology and Rheumatology at Stanford University Medical Center, addressed his concern of venous thrombotic events associated with janus kinase inhibitors. This year, there have been findings indicating that individuals with RA and other types of autoimmune diseases are at an increased risk of venous thromboembolism. The FDA’s Adverse Event Reporting System found several adverse events for tofacitinib, including 36 cases of pulmonary embolism and 19 cases of pulmonary thrombosis, resulting in a total of 4 deaths. Furthermore, there were also 18 cases of deep vein thrombosis, resulting in a total of 3 deaths. “Whether this risk is augmented by JAK inhibitors remains to be seen. Hopefully the FDA will further analyze and clarify this issue for all JAK inhibitors” said John J. Cush, Professor of Medicine and Rheumatology at Baylor University Medical Center.